Nebraska, 2016

Flash Flooding and Hail in Nebraska, May 9 to 10, 2016

May 9 to 10, 2016 · NWS LBF · 13 events in 4 counties and zones

An upper level trough of low pressure, located over the Nebraska Panhandle migrated east during the late afternoon hours of May 9th. As this feature approached a surface trough of low pressure, thunderstorms developed and quickly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level trough of low pressure, located over the Nebraska Panhandle migrated east during the late afternoon hours of May 9th. As this feature approached a surface trough of low pressure, thunderstorms developed and quickly became severe. Impacts included heavy rain, hail up to baseball size, heavy rain and a wall cloud report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 9, 2:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 9, 2:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT MON MAY 9 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 345 PM CDT MON MAY 9 2016

LOW PRESSURE REMAINS STATIONARY OVER SOUTHERN SOUTH DAKOTA RESULTING
IN RAIN SHOWERS CONTINUING ACROSS THE NORTHERN CWA THROUGH THE EARLY
EVENING HOURS. FOR THE MOST PART...ISOLATED THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON AND EARLY EVENING WILL REMAIN TO THE EAST OF THE
LBF CWA. AS THE LOW PUSHES NORTH AND EASTWARD...SHOWER ACTIVITY WILL
COME TO AN END. FOR TONIGHT...THE MAJOR CONCERN WILL BE THE
POTENTIAL FOR FOG DEVELOPMENT ACROSS THE SOUTHEASTERN CWA. AMPLE LOW
LEVEL MOISTURE AND CALM WINDS OVERNIGHT WILL RESULT IN FAVORABLE
CONDITIONS FOR LIGHT FOG DEVELOPMENT. HAVE PUT IN PATCHY FOG FOR
NOW...BUT THIS WILL HAVE TO BE MONITORED AS THE EVENING PROGRESSES.
OVERNIGHT LOWS ACROSS THE REGION WILL BE IN THE LOW TO UPPER
40S...WITH THE BEST CHANCE FOR WARMER LOW TEMPERATURES TOWARDS THE
EAST WHERE CLOUD COVER WILL LINGER LONGER OVERNIGHT.

FOR TUESDAY...A RIDGE OF HIGH PRESSURE WILL KEEP CENTRAL NEBRASKA
DRY. FEW CLOUDS ACROSS THE REGION WILL ALLOW TUESDAY HIGH
TEMPERATURES TO REACH UP INTO THE LOW 70S ACROSS THE SOUTHEAST
PORTION OF THE CWA. HIGH TEMPS WILL BE IN THE MID 60S IN THE
NORTHWEST CWA /SHERIDAN AND WESTERN CHERRY COUNTIES/. RAIN CHANCES
RETURN ON TUESDAY AFTERNOON AS A LOW PRESSURE SYSTEM DEVELOPS ACROSS
SOUTHERN NEBRASKA. PRECIPITATION WITH THIS SYSTEM WILL SPREAD
NORTHEAST ACROSS THE CWA BEGINNING IN THE EXTREME SOUTHWEST COUNTIES
BY EARLY TUESDAY AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 345 PM CDT MON MAY 9 2016

THE NEXT UPPER LEVEL LOW WILL LIFT FROM WESTERN NORTH DAKOTA
TUESDAY NIGHT INTO SOUTHERN MANITOBA WEDNESDAY. A JET MAX OF 85-95
KTS WILL ROUND THE BASE OF THE UPPER TROUGH TUESDAY NIGHT. THE
RIGHT ENTRANCE REGION OF THIS UPPER JET WILL PROVIDE A FAVORED
AREA OF UPPER LEVEL DIVERGNCE TO SOUTHWEST AND CENTRAL NEBRASKA
OVERNIGHT. THESE AREAS WILL BE UNDER LIKELY POPS. UP TO ONE HALF
INCH OF RAINFALL IS POSSIBLE SOUTH OF A HAYES CENTER THROUGH
BROKEN BOW LINE.

A WEAK COLD FRONT WEDNESDAY WILL BRING SLIGHTLY COOLER HIGHS IN
THE LOWER TO MID 60S. A DEEP HUDSON BAY LOW WILL DEVELOP THROUGH
THIS WEEKEND. NORTHWEST FLOW ALOFT WILL PERSIST. COOL CANADIAN
AIR WILL KEEP TEMPERATURES BELOW NORMAL INTO THE WEEKEND. ANOTHER
CHANCE FOR SHOWERS RETURNS FRIDAY NIGHT AND PERSISTS THROUGH THE
WEEKEND. HIGHS ONLY IN THE UPPER 50S SATURDAY AND SUNDAY MOST
AREAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1240 PM CDT MON MAY 9 2016

FOR THE KVTN TERMINAL...RAIN SHOWERS ARE PREVAILING ACROSS THE
AREA AT THIS TIME. CURRENTLY EXPECTING THESE SHOWERS TO
CONTINUE THROUGHOUT THE AFTERNOON BEFORE SLOWLY DIMINISHING
DURING THE LATE AFTERNOON HOURS. CLOUDS ARE EXPECTED TO CLEAR
AFTER 08Z. FOR THE KLBF TERMINAL...SHOWERS AND ISOLATED
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP ACROSS THE KLBF AREA
THIS AFTERNOON. REDUCED VISIBILITIES AND LOWERING OF CEILINGS
WILL BE POSSIBLE WITH ANY SHOWER/THUNDERSTORM THAT DEVELOPS. AS
CLOUDS BECOME SCATTERED OVERNIGHT AND TEMPERATURES COOL...THE
POSSIBILITY OF SOME LIGHT FOG DEVELOPMENT EXISTS FOR THE NORTH
PLATTE AREA. AT THIS TIME CONFIDENCE IS NOT VERY HIGH IN REGARDS
TO FOG...HOWEVER...A MENTION HAS BEEN INCLUDED IN THIS TAF
ISSUANCE.

&&

.HYDROLOGY...
ISSUED AT 345 PM CDT MON MAY 9 2016

INCREASED RESERVIOR RELEASES IN WYOMING WILL CONTINUE TO BRING
RIVER LEVELS UP ALONG THE NORTH PLATTE RIVER ABOVE LAKE
MCCONAUGHY. AT LISCO...THE RIVER IS FORECAST TO RISE ABOVE FLOOD
STAGE WEDNESDAY MORNING AND RISE TO NEAR 4.4 FEET FRIDAY. AT
LEWELLEN...THE RIVER IS CURRENTLY ABOVE FLOOD STAGE AT 8.2 FEET
AND IS FORECAST TO RISE TO 8.4 FEET BY SATURDAY. THIS WOULD
APPRAOCH MODERATE FLOOD STAGE.

ON THE SOUTH PLATTE RIVER...ROSCOE WILL CONTINUE TO RISE THROUGH
THE WEEK BUT REMAIN IN ACTION STAGE AND THE SOUTH PLATTE RIVER AT
NORTH PLATTE WILL REMAIN FAIRLY STEADY IN THE LOWER END OF ACTION
STAGE THROUGH THE WEEK.

RECENT HEAVY RAINFALL OF 1 TO 3 INCHES IN THE ELKHORN RIVER BASIN
WILL CAUSE SOME RIVER RISES. NEAR ATKINSON WHERE THE HEAVIEST
RAINFALL OCCURRED...THE RIVER STAGE AT ATKINSON IS ON THE RISE AND
MAY REACH ACTION STAGE BY EARLY THIS EVENING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...KULIC
LONG TERM...ROBERG
AVIATION...KULIK
HYDROLOGY...ROBERG
Hazardous weather outlook, May 9, 2:44 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT MON MAY 9 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-102045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT MON MAY 9 2016 /244 PM MDT MON MAY 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A FEW STRONG THUNDERSTORMS REMAIN POSSIBLE EAST OF AND AINSWORTH
THROUGH BURWELL LINE THIS EVENING.

THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY WILL SEE A
SLOW THROUGH TONIGHT. MINOR FLOODING WILL OCCUR ALONG THE NORTH
PLATTE RIVER NEAR LEWELLEN AS IT IS CONTINUES TO SLOWLY RISE.

THE SOUTH PLATTE RIVER IN WESTERN NEBRASKA WILL REMAIN ELEVATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY
AFTERNOON AND EVENING SOUTH OF A LINE FROM BROKEN BOW TO IMPERIAL.

THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY WILL SEE
SIGNIFICANT RISES THROUGH THE END OF THE WEEK DUE TO INCREASED
RESERVOIR RELEASES IN WYOMING. RIVER LEVEL ABOVE MINOR FLOOD
STAGE ARE FORECAST OR OCCURRING AT LISCO AND LEWELLEN.

THE SOUTH PLATTE RIVER IN WESTERN NEBRASKA WILL REMAIN ELEVATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

In the hours before

Local storm report, May 9, 2:26 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             8 NNE BRADY             41.13N 100.31W
05/08/2016  E1.00 INCH       LINCOLN            NE   PUBLIC

            HAIL UP TO QUARTER SIZE COVERED GROUND. DELAYED REPORT.
            TIME ESTIMATED BY RADAR.

&&

SNIVELY
Special weather statement, May 9, 3:57 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
457 PM CDT MON MAY 9 2016

NEZ007-010-092245-
HOLT NE-BOYD NE-
457 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND EASTERN
BOYD COUNTIES UNTIL 545 PM CDT...

AT 456 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF LYNCH...OR 21 MILES NORTHEAST OF ONEILL...MOVING
NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... FAR NORTHEASTERN PORTIONS OF HOLT AND
FAR EASTERN PORTIONS OF BOYD COUNTY.

LAT...LON 4293 9844 4293 9841 4288 9831 4259 9831
      4259 9844 4297 9849
TIME...MOT...LOC 2156Z 181DEG 17KT 4266 9832

BUTTLER
Special weather statement, May 9, 4:30 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT MON MAY 9 2016

NEZ007-092315-
BOYD NE-
530 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND EASTERN
BOYD COUNTIES UNTIL 615 PM CDT...

AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPENCER...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPENCER...GROSS...BRISTOW AND SPENCER DAM.

THIS INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 209 AND 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4294 9846 4278 9849 4277 9852 4278 9855
      4278 9858 4281 9865 4280 9871 4283 9876
      4300 9878 4300 9850
TIME...MOT...LOC 2230Z 188DEG 5KT 4281 9862

BUTTLER
Local storm report, May 9, 4:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             10 N ATKINSON           42.68N 98.98W
05/08/2016  E1.25 INCH       HOLT               NE   PUBLIC

            DELAYED REPORT

&&

SNIVELY
Special weather statement, May 9, 5:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
502 PM MDT MON MAY 9 2016

NEZ024-094-092345-
WESTERN CHERRY NE-HOOKER NE-
502 PM MDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...
NORTHEASTERN GRANT AND NORTHWESTERN HOOKER COUNTIES UNTIL 545 PM
MDT...

AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF WHITMAN...OR 18 MILES WEST OF MULLEN...MOVING EAST
AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MULLEN...WEIR...HIRE AND HECLA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 BETWEEN MILE MARKERS 167 AND 168...AND BETWEEN MILE MARKERS
170 AND 185.
 HIGHWAY 97 BETWEEN MILE MARKERS 65 AND 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4228 10103 4201 10102 4204 10143 4209 10143
      4210 10146 4222 10147
TIME...MOT...LOC 2301Z 267DEG 13KT 4214 10137

BUTTLER
Special weather statement, May 9, 5:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT MON MAY 9 2016

NEZ036-037-100030-
LOGAN NE-MCPHERSON NE-
645 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND
WESTERN LOGAN COUNTIES UNTIL 730 PM CDT...

AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TRYON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STAPLETON...TRYON AND RINGGOLD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 BETWEEN MILE MARKERS 202 AND 233.
 HIGHWAY 97 BETWEEN MILE MARKERS 23 AND 39.
 HIGHWAY 83 BETWEEN MILE MARKERS 108 AND 119...AND BETWEEN MILE
MARKERS 122 AND 128.

LAT...LON 4149 10101 4167 10100 4172 10049 4141 10050
TIME...MOT...LOC 2345Z 273DEG 17KT 4159 10091

BUTTLER

The radar

The North Platte radar (KLNX), 50 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 flash flood. Local standard time, as filed.

Hail, McPherson

When
May 9, 6:00 PM CST
Where
McPherson County, 4.36 mi ENE of Tryon
Measured
1.75 in hail
Reported by
Public
Coordinates
41.570, -100.890

Golf ball sized hail covered the ground.

Hail, McPherson

When
May 9, 6:02 PM CST
Where
McPherson County, 1.7 mi WSW of Ringgold
Measured
2 in hail
Reported by
Public
Coordinates
41.510, -100.830

Hail, Logan

When
May 9, 6:36 PM CST
Where
Logan County, 10.05 mi WNW of Stapleton
Measured
2.75 in hail
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.510, -100.710

Baseball to golf ball sized hail broke a wind shield out of a fire vehicle.

Hail, Logan

When
May 9, 7:20 PM CST
Where
Logan County, 4.66 mi W of Stapleton
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
41.480, -100.610

Flash Flood, Boyd

When
May 9, 7:30 PM CST to 9:35 PM CST
Where
Boyd County, 0.86 mi NE of Bristow to 2.56 mi SSE of Bristow
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.840, -98.570

Law enforcement reports water over numerous county roads southeast of Spencer. Additional reports included 2 to 3 foot washout sections along gravel roads near Bristow with some roads completely water covered.

Hail, McPherson

When
May 9, 7:45 PM CST
Where
McPherson County, 5.74 mi SSE of Tryon
Measured
1.5 in hail
Reported by
Public
Coordinates
41.470, -100.940

Ping pong ball sized hail covered the ground.

Hail, McPherson

When
May 9, 8:05 PM CST
Where
McPherson County, 3.61 mi SSW of Ringgold
Measured
1.75 in hail
Reported by
Public
Coordinates
41.470, -100.820

Ping pong to golf ball sized hail covered the ground.

Flash Flood, Boyd

When
May 9, 8:35 PM CST to May 10, 5:00 AM CST
Where
Boyd County, 0.69 mi N of Bristow to 2.72 mi S of Bristow
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.840, -98.580

Several gravel roads around Bristow have two to three feet washouts in them with several county roads under water.

Hail, Holt

When
May 9, 9:25 PM CST
Where
Holt County, 0.51 mi W of Stuart
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.600, -99.140

Hail, Holt

When
May 9, 9:32 PM CST
Where
Holt County, 0.51 mi W of Stuart
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.600, -99.140

Hail, Holt

When
May 9, 10:06 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.530, -98.980

Hail, Holt

When
May 9, 10:09 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.530, -98.980

Hail, Holt

When
May 9, 10:12 PM CST
Where
Holt County, 3.28 mi SW of Atkinson
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.500, -99.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626125, 626126, 626127, 626128, 626123, 626129, 626130, 626124, 626131, 626135, 626132, 626134, 626136.